The severe complication of stevens–johnson syndrome induced by long-term clozapine treatment in a male schizophrenia patient: A case report

3Citations
Citations of this article
23Readers
Mendeley users who have this article in their library.

Abstract

Introduction: Stevens–Johnson syndrome (SJS) is a severe adverse drug reaction that can result in disability and mortality. SJS is defined as having a widespread distribution throughout the whole body surface area with <10% extent of skin detachment and skin lesions. Some drugs, such as carbamazepine, have been reported to have a greater correlation to SJS. Although clozapine use has been mentioned as a risk factor for development of SJS, no report has clearly described the features of SJS as a reaction to clozapine use. Herein, we report the case of a patient presenting SJS after long-term clozapine treatment. Case report: Mr A was a 54-year-old male with a diagnosis of chronic schizophrenia. He was hospitalized in a mental institute and received clozapine 200 mg/day for 2 years, without discomfort or drug side effects. He developed acute-onset mouth edema, multiple oral and ocular ulcers, oral and ocular mucosa swelling, and multiple erythematous skin rashes over his entire body and extremities with hypertension and high fever. SJS was diagnosed after referral to a general hospital. Results: The SJS subsided under supportive treatment. Conclusion: Accumulated lymphocytes and macrophages in the epidermis and elevated TNF-α might cause an immune reaction and apoptosis and result in the clinical presentation of SJS. Clozapine is believed to modulate the immunologic reaction, and therefore might induce SJS through immunomodulation. This case highlights the importance of considering the possibility of SJS resulting from the use of drugs for which there are no reports of such a severe complication.

Cite

CITATION STYLE

APA

Wu, M. K., Chung, W., Wu, C. K., & Tseng, P. T. (2015). The severe complication of stevens–johnson syndrome induced by long-term clozapine treatment in a male schizophrenia patient: A case report. Neuropsychiatric Disease and Treatment, 11, 1039–1041. https://doi.org/10.2147/NDT.S79327

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free